Texas, 2019

High Wind in Texas, April 21, 2019

April 21, 2019 · NWS MAF · 3 events in 2 counties and zones

Stronger winds aloft ahead of an upper trough over the Great Basin mixed down to the surface resulting in high winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Stronger winds aloft ahead of an upper trough over the Great Basin mixed down to the surface resulting in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 21, 4:59 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 21, 4:59 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
559 AM CDT Sun Apr 21 2019

.DISCUSSION...
See 12Z aviation discussion below.

&&

.AVIATION...
VFR conditions will continue with light and occasionally gusty
southwesterly winds.

&&

.PREV DISCUSSION... /issued 440 AM CDT Sun Apr 21 2019/

DISCUSSION...
Current water vapor imagery shows a short wave embedded in
southwest flow aloft over eastern CO. This feature will slide
into KS and NE today where a sfc low will develop. An associated
dryline will extend south through OK and TX. Surface winds will
veer out of the WSW behind the dryline. This will allow
temperatures to rise into the upper 80s to lower 90s across the
CWA today. MET guidance indicates there may be a brief period of
high winds at GDP, but duration will not be long enough to support
issuance of a warning.

Latest model runs continue to indicate a trough will begin to dig
over the southwest U.S. by Monday. This upper trough will become
a cutoff low and slowly migrate toward the region. A cold front
will try to reach the norther CWA late Monday, however strong
southerly flow at the sfc will stall frontal progression.
Therefore, PoPs were kept out of the forecast until the front
shifts further south by early Tuesday. Large scale lift ahead of
the upper low will result in widespread precipitation throughout
the day on Tuesday with showers and T-Storms likely, especially
across the northeast Permian Basin. Temperatures should fall well
below normal on Tuesday. MET guidance is much cooler than MAV and
ECS with temperatures in the lower 60s across the northern
counties. Rain chances will linger into Wednesday as the upper
system slowly progresses eastward. The precipitation axis should
shift further south and east by then.

The clouds and rain should clear out of the area by Thursday.
Upper ridging will return and temperatures will quickly rebound
to near-normal values by the end of next week.

Salerno

FIRE WEATHER...
Very dry conditions will continue in the Guadalupe Mountains this
afternoon. Winds will increase above 20 mph creating near critical
fire weather conditions, but fuel moisture levels are too high for
Red Flag conditions so will again issue a Fire Danger Statement.
Winds will diminish tomorrow improving the fire weather threat then
a cold front and higher moisture will further diminish the fire
threat Tuesday through the end of the week.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     93  61  82  57 /   0   0   0  30
Carlsbad                       90  58  88  55 /   0   0   0  20
Dryden                         95  64  87  64 /   0   0   0  10
Fort Stockton                  91  62  86  59 /   0   0   0  10
Guadalupe Pass                 83  58  79  50 /   0   0   0  10
Hobbs                          87  55  85  50 /   0   0   0  30
Marfa                          86  52  82  47 /   0   0   0  10
Midland Intl Airport           93  62  85  57 /   0   0   0  20
Odessa                         92  62  86  58 /   0   0   0  20
Wink                           92  59  89  57 /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, Apr 21, 4:21 AM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
521 AM CDT Sun Apr 21 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
521 AM CDT Sun Apr 21 2019 /421 AM MDT Sun Apr 21 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Near critical fire weather conditions are expected across the
Guadalupe Mountains this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No widespread hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
April 21, 6:30 AM CST to 8:30 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
April 21, 6:38 AM CST to 11:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
April 21, 8:00 AM CST to 3:00 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822143, 822137, 822141.